Michigan, 2017Winter Weather in Michigan, March 1 to 2, 2017
March 1 to 2, 2017 · NWS MQT · 2 events in 2 counties and zones
A low pressure system moving through the Lower Great Lakes dropped moderate snow over portions of central Upper Michigan from the 1st into the 2nd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moving through the Lower Great Lakes dropped moderate snow over portions of central Upper Michigan from the 1st into the 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 1, 12:44 AM EST, 16 minutes earlier.
Area forecast discussion, Mar 1, 12:44 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1244 AM EST Wed Mar 1 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 355 PM EST TUE FEB 28 2017
WV imagery and RAP analysis indicated a mid/upper level trough over
the wrn CONUS with several weak shortwaves embedded in the wsw flow
toward the nrn Great Lakes. A shortwave and area of 850-700 mb fgen
is supporting a band of light snow from cntrl mn into western Lake
Superior. Another shortwave to the se and assoc isentropic ascent
was producing shra and a few tsra over central Lower Mi. Over Upper
Mi, a trough/cold front has moved through wrn Upper Mi into ncntrl
Upper Mi, and this trough/front will continue to progress e through
the rest of Upper Mi this evening.
Tonight, the fgen band should support some light snow over the west
and into the east overnight as the colder air moves in. Dry air in
mid-levels in ice nucleation region could also support some frdz
this evening in the west and especially ncntrl Upper Mi where
upslope nne flow will enhance lift. A strengthening gradient between
low pres into lower Michigan and high pres over nrn Ontario will
result in a stiff nne wind into the region. 850 temps in the -4C to
-8C will be marginal for lake enhanced snow but with strong upslope
flow some light accumulations of 1 to possibly 2 inches can be
expected in the higher terrain of north central and far west Upper
Michigan.
On Wed, shortwave now in the base of wrn conus trough will be
lifting ne into Lower Mi late tonight and then another shortwave
from the Central Rockies associated with the mid-level trough axis
will follow later in the day on Wed strenghtening the associated sfc
low moving through Lower Mi. Mid-level q-vector convergence and fgen
associated with the shortwave and the deepening sfc low track could
support an inch or two of light snow to southeast portion of the
cwa. Some light lake effect could linger over north central cwa with
NNE winds and shallow moisture to near 2kft with temps of -11c to -
12c. Otherwise expect only a dusting of system elsewhere.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 402 PM EST TUE FEB 28 2017
The main weather concerns in the extend forecast will be the
potential for light lake effect snow for north to mainly northwest
wind snow belts Wednesday night through early Friday morning. Then
attention turns to well above normal temperatures for the upcoming
weekend.
A surface low pressure sytem will continue to slide off to the east
of the U.P. Wednesday night through Friday morning. At the same
time, high pressure will beging to slide toward the Upper Great
Lakes region from the Northern Plains. Aloft, broad troughing will
remain in place across the area. The cooler air aloft, associated
with the trough, and the north to northwesterly flow off Lake
Superior will allow for light to occasionally moderate lake effect
snow for the aforementioned snow belts. The best potential for
seeing an increas in coverage/intensity of lake effect snow would be
Wednesday night into Thursday morning and again Thursday night into
Friday morning. This will be due, in large part, to shortwave energy
rotating through the area. Generally expecting about 1 to 3 inches
in the aforementioned snow belts with locally higher totals
approaching 5 inches under any focused banding.
The aforementioned high pressure ridge will slide across the area
Friday afternoon into Saturday morning, allowing conditions to
become fairly calm, with little to no chance of precipitation.
Saturday and Sunday the high pressure ridge will shift east of the
area as a low pressure system organizes across central Canada,
allowing for stronger southerly flow between the two. A warm from is
progged to approach/slide thorugh the CWA Saturday night into Sunday
morning, which will allow for light precipitatioin to develop across
the area. This will be around the same time that a shortwave slides
in aloft. At this point, the soundings would indicate mainly rain,
with possibly a mix of freezing rain and snow late Satuday night
into early Sunday morning. With enough variance in the models have
decided to stick with a rain and snow mixture. The upper level
ridging increase for Sunday with continued southerly flow. This
combination along with clearing skies could allow temperatures to
warm as high as the upper 40s to possibly even 50 degrees by Sunday
afternoon.
Early next week, Monday and Tuesday, models continue to advertise a
strong low pressure system sliding through the Upper Great Lakes
region; however, there is little agreement on exact placement of the
surface low and upper-level features. The GFS takes the low
northwest of the area keeping temps warmer with more rain, while the
EC take sthe low across the central U.P., allowing for mixed
precipitation and colder air. The 12Z Canadian takes the low even
farther south and east the EC, across southern lower Michigan,
making the system even colder with less precipitation. All of the
model disagreement has led to a consensus of the model blends with
rain trending toward a rain/snow mixture by Tuesday. Again, little
confidence in this portion of the forecast.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1244 AM EST WED MAR 1 2017
Although some -sn/-shsn wl impact the TAF sites this mrng, the
gradual arrival of some much drier air shown on the 00Z INL raob fm
the nw wl allow improvement fm IFR to MVFR. CMX wl be the first to
see improvement as the llvl ne shifting n wind wl not present a
sgnft upslope wind component there. As hi pres and the drier air to
the w make more inroads into the area this aftn and evng, winds wl
diminish and conditions wl continue to improve to VFR at CMX and IWD
by later in the aftn. With a continued upslope wind farther fm the
incoming drier air, SAW wl be the last to see improvement.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 355 PM EST TUE FEB 28 2017
Light winds less than 20 kts to start the day but winds ramp up
quickly this aftn to 30-35 kts as low pressure system moves toward
western Great Lakes. As the low crosses the central and lower Great
Lakes into Wed and a high pressure ridge moves across northern
Ontario, expect NE gales 35-40 kts over much of the lake Tonight
with gales continuing over eastern sections on Wed morning. Winds
will then remain below 30 knots through the rest of the forecast
period. Heavy freezing spray is expected tonight into Wed,
especially for north central portions of the lake.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning until 1 PM EST this afternoon for LSZ265>267.
Heavy Freezing Spray Warning until 1 PM EST this afternoon for
LSZ263-264.
Gale Warning until 7 AM EST this morning for LSZ263-264.
Lake Michigan...
Dense Fog Advisory until 1 AM EST early this morning for LMZ248-
250.
&&
SHORT TERM...Voss
LONG TERM...KEC
AVIATION...JLA
MARINE...VossHazardous weather outlook, Feb 28, 4:11 PM EST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
411 PM EST Tue Feb 28 2017
MIZ001>007-009>014-084-085-011200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
411 PM EST Tue Feb 28 2017 /311 PM CST Tue Feb 28 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Wet snow accumulations of a couple inches are possible from
western Upper Michigan across the Keweenaw Peninsula and over the
higher terrain of north central Upper Michigan tonight. The
precipitation may be mixed with freezing drizzle this evening,
leading to minor ice accumulations.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
An inch or two of wet snow is possible over south central and
eastern Upper Michigan on Wednesday. North winds gusting up to 40
mph will produce areas of blowing snow near Lake Superior on
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit snowfall reports and any
reports of icing to the National Weather Service in Marquette.
The public may also submit reports on our webpage, Facebook page,
or Twitter.
LSZ162-240>251-263>267-011200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
411 PM EST Tue Feb 28 2017 /311 PM CST Tue Feb 28 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Northeast gales of 35 to 40 knots are expected tonight over most
of Lake Superior. Heavy freezing spray is expected over western
and central Lake Superior late tonight. See the latest marine
weather message for more details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Northeast gales of 35 to 40 knots will continue over the east
half of Lake Superior into early Wednesday afternoon. Heavy
freezing spray is expected through early Wednesday afternoon over
western and central Lake Superior. See the latest marine weather
message for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-011200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
411 PM EST Tue Feb 28 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
North gale force gusts to 35 knots are possible Wednesday into
Wednesday evening toward the open waters of Lake Michigan.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
KEC
In the hours before
Special weather statement, Feb 28, 7:50 PM EST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Marquette MI
750 PM EST Tue Feb 28 2017
MIZ005>007-014-085-010400-
Marquette-Alger-Luce-Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Gwinn, Marquette, Grand Marais, Munising,
Newberry, Manistique, and Seney
750 PM EST Tue Feb 28 2017
...Some patchy dense fog this evening...
Expect locally dense fog to continue this evening. This fog will
reduce visibility as low as one quarter mile at times until
increasing north winds later tonight behind a cold frontal passage
push some drier air across Upper Michigan and dissipate the fog.
If you must drive this evening, use extra caution and your low
beam headlights. Allow extra time to reach your destination.
KC
Special weather statement, Feb 28, 8:16 PM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Marquette MI
816 PM EST Tue Feb 28 2017
MIZ005-010400-
Marquette-
Including the cities of Gwinn and Marquette
816 PM EST Tue Feb 28 2017
...Some dense fog and freezing drizzle this evening...
Expect locally dense fog and patchy freezing drizzle to continue
this evening. The freezing drizzle may result in as much as a
tenth of an inch of ice accumulation on untreated surfaces,
especially over the higher terrain. Untreated roads and sidewalks
may be very slippery.
The fog will reduce visibility as low as one quarter mile at
times until increasing north winds tonight drag some drier air
across Upper Michigan and dissipate the freezing drizzle and fog.
If you must drive this evening, use extra caution and your low
beam headlights. Allow extra time to reach your destination.
KC
Special weather statement, Feb 28, 10:44 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Marquette MI
1044 PM EST Tue Feb 28 2017
MIZ005-010900-
Marquette-
Including the cities of Gwinn and Marquette
1044 PM EST Tue Feb 28 2017
...Some dense fog and freezing drizzle into the overnight hours...
Expect locally dense fog and patchy freezing drizzle to continue
into the early morning hours on Wednesday, when the freezing
drizzle will change to light snow showers. The freezing drizzle
may result in as much as a tenth of an inch of ice accumulation on
untreated surfaces, especially over the higher terrain. Untreated
roads and sidewalks may be very slippery.
The fog will reduce visibility as low as one quarter mile at
times until increasing north winds during the early morning drag
some drier air across Upper Michigan and dissipate the fog.
If you must drive this evening, use extra caution and your low
beam headlights. Allow extra time to reach your destination.
KC
Special weather statement, Feb 28, 11:43 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Marquette MI
1143 PM EST Tue Feb 28 2017
MIZ005-010600-
Marquette-
Including the cities of Gwinn and Marquette
1143 PM EST Tue Feb 28 2017
...Slippery Roads and Sidewalks Overnight...
Expect some light snow, which may be mixed with freezing drizzle
over the higher terrain into the early morning hours on Wednesday,
to cause slippery roads and sidewalks overnight. Total snow
accumulation overnight will be around an inch.
If you must travel overnight, allow extra time to reach your
destination.
KC
Winter Weather, Marquette
- When
- March 1, 1:00 AM EST to 1:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The National Weather Service in Negaunee Township measured 5.3 inches of snow in 12 hours.
Winter Weather, Menominee
- When
- March 1, 2:00 AM CST to March 2, 8:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
A station four miles northwest of Menominee measured 6.2 inches of snow in 30 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Indiana, March 1, 201722 injured · $2.1 million · EF2 · 28 events
- Tornadoes and Flood in Tennessee, March 1, 20173 injured · $8.2 million · EF1 · 106 events
- Tornadoes and Flash Flood in Kentucky, March 1 to 2, 20173 injured · $9.2 million · EF1 · 92 events
- Tornado and Hail in Kentucky, March 1, 20173 injured · $1.5 million · EF2 · 25 events
- Tornadoes and Flood in Indiana, March 1, 20171 injured · $345,000 · EF2 · 13 events
- Tornadoes and Flash Flooding in Ohio, March 1, 2017$1.2 million · EF1 · 62 events
- Winter Storm and Winter Weather in Wisconsin, March 1, 20171 death · 9 events
- Tornadoes and Hail in Arkansas, March 1, 2017$635,000 · EF1 · 43 events
- Flash Flooding and Flooding in West Virginia, March 1 to 2, 2017$453,000 · 1 in hail · 62 events
- Tornado and Hail in Georgia, March 1, 2017$1.0 million · EF1 · 21 events
- Flash Flooding and Flooding in Kentucky, March 1 to 2, 2017$1.2 million · 78 kt wind · 33 events
- Flooding in Idaho, March 1 to 31, 2017$2.4 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686072, 686075.